Illinois, 2024

Tornadoes and Hail in Illinois, June 13, 2024

June 13, 2024 · NWS ILX · 39 events in 7 counties and zones

A cold front triggered clusters of strong to severe thunderstorms across north-central Illinois during the evening of June 13th into the pre-dawn hours of June 14th. Most of the activity was focused along and north of a Beardstown to Champaign line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front triggered clusters of strong to severe thunderstorms across north-central Illinois during the evening of June 13th into the pre-dawn hours of June 14th. Most of the activity was focused along and north of a Beardstown to Champaign line. Numerous trees and power lines were blown down thanks to 60-70 mph wind gusts, while a few reports of hail as large as quarters were also received. The most significant wind damage occurred across northeastern McLean County from Chenoa and Lexington southeastward through Cropsey and Anchor where a damage survey team determined widespread wind gusts of 80-110 mph as well as 5 tornado touchdowns. A total of 33 high-tension electrical transmission towers were severely damaged as a result of the powerful winds across this area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 13, 5:42 PM CST, 26 minutes earlier. Its key messages:

  • A prolonged period of unseasonably hot weather will continue through next week. Temperatures will range from the middle 80s to middle 90s, with the heat really ramping up Sunday into early next week as heat indices approach 100.
  • Storm chances (60-80%) return this evening and tonight. Scattered to numerous severe storms are possible with the primary hazards being damaging wind gusts in excess of 75 mph, large hail up to baseball size, and heavy rainfall.
Area forecast discussion, Jun 13, 5:42 PM CST, 26 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
642 PM CDT Thu Jun 13 2024

.KEY MESSAGES...

- A prolonged period of unseasonably hot weather will continue
  through next week. Temperatures will range from the middle 80s
  to middle 90s, with the heat really ramping up Sunday into early
  next week as heat indices approach 100.

- Storm chances (60-80%) return this evening and tonight.
  Scattered to numerous severe storms are possible with the
  primary hazards being damaging wind gusts in excess of 75 mph,
  large hail up to baseball size, and heavy rainfall.

&&

.SHORT TERM...  (Through Late Friday Night)
Issued at 323 PM CDT Thu Jun 13 2024

Severe convection is still expected this evening and into tonight
across parts of the area. Large hail and damaging winds are still
expected with these storms as CAM models have been forecasting
since last night. Storms should develop north and west of the CWA
and then move into the CWA in the next several hours, thinking as
early as 5-6pm. Models do have convection diminishing as it moves
east and southeast, but some concern that the models are not
picking up on the cold pool that is expected to develop as the MCS
develops and then move east to southeast through the evening. The
front, along with the convection will move through the CWA tonight
and should be east and southeast of the area after midnight.
Tomorrow should be clear skies, well behind the front with lighter
winds as high pressure builds into the upper midwest. These
lighter winds and slightly cooler conditions will continue into
tomorrow night.

Auten

.LONG TERM...  (Saturday through Next Thursday)
Issued at 323 PM CDT Thu Jun 13 2024

The main focus in the extended is the heat. Though temps will
still be on the warm side Sat, dwpts will be cool enough that
heat indicies will not be an issue. However, temps and dwpts will
increase starting on Sunday and continue into the middle of next
week. This will push HIs into the 100-105 range for those three
days. Any heat headlines will be considered later as there could
be some changes based on forecasted cloud cover. Precip chances
through the extended period will not be that high but some slight
chances do show up in some periods.

Auten

&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 642 PM CDT Thu Jun 13 2024

A complex of storms over west central IL will continue to move
east this evening. Timed the cluster of storms for a 2 hour tempo
group for lower cigs and higher winds for this evening at PIA and
BMI, but went for 3hrs for SPI, DEC, CMI...also lower cigs with
higher winds. After the precip moves out of the sites, broken cigs
around 8kft are expected through the overnight hours. Tomorrow
morning, expecting light and variable winds as a high pressure
ridge builds into the area. Also expecting clear skies tomorrow
through most of the day due to drier conditions.

Auten

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 13, 2:09 PM CST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
309 PM CDT Thu Jun 13 2024

ILZ027>031-036>038-040>057-061-142015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
309 PM CDT Thu Jun 13 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Severe thunderstorms are forecast to impact the area this evening.
Damaging winds gusts, large hail, and a few tornadoes are possible.
Heavy rain rates could result in localized rainfall amounts over 5",
which could lead to flash flooding, especially in urban areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat and humidity will increase again late this weekend and early
next week, with heat indices reaching the mid 90s to low 100 degree
range each day Sunday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 5 PM and 11 PM.

Expected storm motion is toward the southeast around 25 to 35 mph.

ILZ062-063-066>068-071>073-142015-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
309 PM CDT Thu Jun 13 2024

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms tonight may produce gusty winds, though
organized severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat and humidity will increase again late this weekend and early
next week, with heat indices reaching the mid 90s to around 100
degrees each day Sunday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Erwin

The radar

The Lincoln radar (KILX), 95 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

31 thunderstorm wind, 5 tornado, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Cass

When
June 13, 6:08 PM CST to 6:13 PM CST
Where
Cass County, 4 mi S of Beardstown
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.962, -90.430

A few tree branches were blown down.

Thunderstorm Wind, Tazewell

When
June 13, 6:43 PM CST to 6:48 PM CST
Where
Tazewell County, 2.11 mi NNW of Groveland
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.627, -89.549

A power line was knocked down near the intersection of East Muller Road and Springfield Road.

Hail, Tazewell

When
June 13, 6:45 PM CST to 6:50 PM CST
Where
Tazewell County, Mackinaw
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.530, -89.350

Thunderstorm Wind, Sangamon

When
June 13, 6:56 PM CST to 7:01 PM CST
Where
Sangamon County, 1 mi S of Curran
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.715, -89.770

A power line was knocked down just south of Curran.

Thunderstorm Wind, Sangamon

When
June 13, 7:03 PM CST to 7:08 PM CST
Where
Sangamon County, 2.11 mi NW of Keys
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.790, -89.610

A large carport was torn away and wrapped around a utility pole.

Thunderstorm Wind, Peoria

When
June 13, 7:05 PM CST to 7:10 PM CST
Where
Peoria County, 0.75 mi NE of Coughlin
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.907, -89.489

Power lines were blown down and caused a house fire southwest of Chillicothe.

Thunderstorm Wind, Peoria

When
June 13, 7:05 PM CST to 7:10 PM CST
Where
Peoria County, Chillicothe
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.920, -89.480

Several 3-inch diameter tree limbs were blown down.

Hail, Sangamon

When
June 13, 7:08 PM CST to 7:13 PM CST
Where
Sangamon County, 2 mi S of Grandview
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
39.801, -89.650

Hail, McLean

When
June 13, 7:12 PM CST to 7:17 PM CST
Where
McLean County, 4.34 mi NW of Hudson
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.650, -89.030

Thunderstorm Wind, McLean

When
June 13, 7:25 PM CST to 7:30 PM CST
Where
McLean County, Lexington
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.650, -88.780

A tree was blown down onto a house.

Thunderstorm Wind, McLean

When
June 13, 7:25 PM CST to 7:30 PM CST
Where
McLean County, 1 mi NNE of Lexington
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.663, -88.773

Several power lines were blown down.

Tornado, McLean

When
June 13, 7:28 PM CST to 7:29 PM CST
Where
McLean County, 0.85 mi SSE of Ballard to 1.32 mi SE of Ballard
Rating
EF1
Path length
0.71 mi
Path width
60 yd
Reported by
NWS Storm Survey
Coordinates
40.669, -88.743

A tornado touched down along East 2600 North Road northeast of Lexington at 8:28 PM CDT. The tornado tracked eastward, ripping much of the roof off a farm outbuilding and snapping an antenna and breaking a few windows in a home before quickly dissipating less than a mile east from its initial touchdown at 8:29 PM CDT.

Tornado, McLean

When
June 13, 7:29 PM CST to 7:30 PM CST
Where
McLean County, 3.81 mi E of Ballard to 4.29 mi SE of Chenoa
Rating
EF1
Path length
0.61 mi
Path width
60 yd
Reported by
NWS Storm Survey
Coordinates
40.683, -88.677

A tornado touched down near the intersection of North 3050 East Road and East 2700 North Road at 8:29 PM CDT. The tornado tracked eastward and destroyed a barn before quickly dissipating less than 1 mile from its initial touchdown at 8:30 PM CDT.

Thunderstorm Wind, McLean

When
June 13, 7:30 PM CST to 7:35 PM CST
Where
McLean County, 2 mi SW of Chenoa
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.709, -88.747

A semi trailer was blown over on I-55 about 2 miles southwest of Chenoa.

Tornado, McLean

When
June 13, 7:31 PM CST to 7:32 PM CST
Where
McLean County, 4.33 mi ESE of Ballard to 5.6 mi ESE of Ballard
Rating
EF1
Path length
1.27 mi
Path width
80 yd
Reported by
NWS Storm Survey
Coordinates
40.665, -88.670

A tornado touched down just south of the intersection of North 3100 East Road and East 2600 North Road at 8:31 PM CDT. The tornado tracked east-southeastward, tearing a significant portion of the roof off a farm outbuilding before quickly dissipating east of North 3200 East Road northeast of Lawndale Cemetery at 8:32 PM CDT.

Thunderstorm Wind, McLean

When
June 13, 7:33 PM CST to 7:38 PM CST
Where
McLean County, Colfax
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.570, -88.620

Numerous large tree limbs were blown down.

Thunderstorm Wind, McLean

When
June 13, 7:35 PM CST to 7:40 PM CST
Where
McLean County, Colfax
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.570, -88.620

Large trees were blown onto power lines.

Thunderstorm Wind, McLean

When
June 13, 7:36 PM CST to 7:41 PM CST
Where
McLean County, 2 mi S of Weston
Measured
62 kt (71 mph) measured gust
Reported by
Public
Coordinates
40.721, -88.620

A personal weather station measured a 71 mph wind gust 2 miles south of Weston.

Thunderstorm Wind, McLean

When
June 13, 7:39 PM CST to 7:44 PM CST
Where
McLean County, Cooksville
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
40.530, -88.720

Personal weather station KILCOOKS5 measured a wind gust of 65 mph.

Thunderstorm Wind, McLean

When
June 13, 7:40 PM CST to 7:45 PM CST
Where
McLean County, 2.76 mi S of Cooksville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.490, -88.720

A tree was blown down across Route 9 near the Cooksville-Ellsworth Blacktop.

Thunderstorm Wind, Tazewell

When
June 13, 7:40 PM CST to 7:45 PM CST
Where
Tazewell County, 2 mi N of Mackinaw
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.559, -89.350

The siding and shingles of a house were damaged.

Thunderstorm Wind, McLean

When
June 13, 7:45 PM CST to 7:50 PM CST
Where
McLean County, Arrowsmith
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.450, -88.630

Numerous trees were damaged and one large tree was blown down.

Thunderstorm Wind, McLean

When
June 13, 7:45 PM CST to 7:50 PM CST
Where
McLean County, Cropsey
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
40.620, -88.480

Numerous trees were blown down.

Tornado, McLean

When
June 13, 7:45 PM CST to 7:46 PM CST
Where
McLean County, 1.43 mi ESE of Anchor to 2.31 mi ESE of Anchor
Rating
EF1
Path length
0.94 mi
Path width
60 yd
Reported by
NWS Storm Survey
Coordinates
40.560, -88.506

A tornado touched down just north of East 1900 North Road and west of North 4000 East Road at 8:45 PM CDT. The tornado tracked eastward, destroying a machine shed and throwing debris from the shed a half mile eastward before quickly dissipating at 8:46 PM CDT.

Tornado, McLean

When
June 13, 7:46 PM CST to 7:50 PM CST
Where
McLean County, 2.12 mi S of Anchor to 5.8 mi SE of Anchor
Rating
EF1
Path length
4.2 mi
Path width
1,300 yd
Continued into
Ford, Il (LOT)
Reported by
NWS Storm Survey
Coordinates
40.539, -88.526

A tornado touched down about 2 miles south of Anchor at 8:46 PM CDT. The tornado tracked southeastward, severely damaging or destroying several farm buildings. It then crossed into the National Weather Service Chicago County Warning Area (CWA) into western Ford County just north of East 1500 North Road at 8:50 PM CDT.

Thunderstorm Wind, McLean

When
June 13, 7:50 PM CST to 7:55 PM CST
Where
McLean County, Saybrook
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.430, -88.520

Numerous trees and powerlines were blown down.

Thunderstorm Wind, Champaign

When
June 13, 8:00 PM CST to 8:05 PM CST
Where
Champaign County, Foosland
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.370, -88.420

A tree was blown onto powerlines.

Thunderstorm Wind, Champaign

When
June 13, 8:08 PM CST to 8:13 PM CST
Where
Champaign County, 2.11 mi WNW of Fisher
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.337, -88.384

A barn door was blown off along Route 47 northwest of Fisher.

Thunderstorm Wind, Champaign

When
June 13, 8:10 PM CST to 8:15 PM CST
Where
Champaign County, Ludlow
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.380, -88.130

A tree was blown down.

Thunderstorm Wind, Champaign

When
June 13, 8:11 PM CST to 8:16 PM CST
Where
Champaign County, Mahomet
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.200, -88.400

Several large trees and power poles were blown down.

Thunderstorm Wind, Champaign

When
June 13, 8:15 PM CST to 8:20 PM CST
Where
Champaign County, 2.98 mi ENE of Mahomet
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.220, -88.350

Several trees were blown down just northeast of Lake of the Woods.

Thunderstorm Wind, Champaign

When
June 13, 8:20 PM CST to 8:25 PM CST
Where
Champaign County, 3.94 mi WNW of Leverett
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.200, -88.270

A power pole was blown down on County Road 2200 North between 1000 East and 1100 East.

Thunderstorm Wind, Champaign

When
June 13, 8:20 PM CST to 8:25 PM CST
Where
Champaign County, 1 mi NNE of Rantoul
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.333, -88.143

A large tree branch was blown down.

Thunderstorm Wind, Champaign

When
June 13, 8:25 PM CST to 8:30 PM CST
Where
Champaign County, Urbana
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.100, -88.200

Two 50-foot trees were snapped.

Thunderstorm Wind, Champaign

When
June 13, 8:30 PM CST to 8:35 PM CST
Where
Champaign County, 1 mi NE of St Joseph
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.130, -88.017

A large tree was broken and the chimney was blown off a farmhouse.

Thunderstorm Wind, Champaign

When
June 13, 8:45 PM CST to 8:50 PM CST
Where
Champaign County, 1 mi N of Homer
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.044, -87.970

A tree was blown down onto a house, causing damage to the roof.

Thunderstorm Wind, Champaign

When
June 13, 8:53 PM CST to 8:58 PM CST
Where
Champaign County, 2 mi NE of Urbana
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.120, -88.173

A few tree branches were blown down.

Thunderstorm Wind, Vermilion

When
June 13, 9:10 PM CST to 9:15 PM CST
Where
Vermilion County, Potomac
Measured
62 kt (71 mph) measured gust
Reported by
Broadcast Media
Coordinates
40.300, -87.800

Thunderstorm Wind, Tazewell

When
June 13, 11:08 PM CST to 11:13 PM CST
Where
Tazewell County, 2 mi E of Green Vly
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.400, -89.592

An irrigation pivot was overturned and a few large trees were snapped.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyThe tornado archive for Illinois, 2024Warnings in Illinois, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186114, 1186116, 1186110, 1186117, 1186119, 1186121, 1186123, 1186112, 1186113, 1186125, 1186126, 1186170, 1186184, 1186160, 1186197, 1186128, 1186130, 1186153, 1186157, 1186131, 1186132, 1186133, 1186134, 1186206, 1186207, 1186135, 1186136, 1186138, 1186139, 1186140, 1186142, 1186145, 1186146, 1186147, 1186148, 1186149, 1186150, 1186154, 1186159.